Indiana, 2023

Damaging Winds in Indiana, March 31, 2023

March 31, 2023 · NWS ILN · 5 events in 2 counties and zones

Showers and thunderstorms overspread the area during the late evening hours ahead of a strong low pressure system and an associated cold front moving through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms overspread the area during the late evening hours ahead of a strong low pressure system and an associated cold front moving through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 31, 9:08 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 31, 9:08 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1008 PM EDT Fri Mar 31 2023

.SYNOPSIS...
A strong cold front will provide showers and storms tonight.
Strong winds and chillier temperatures will follow the front on
Saturday. Next chance of widespread precipitation will arrive
early next week with another significant storm system shifts
into the upper Great Lakes states.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Continuing to monitor main line of convection out ahead of a
cold frontal boundary, which is currently stretching along the
western portion of Indiana as of 10PM. As we progress through
the next several hours, the LLJ will strengthen to about 60-70
kts. This will be the main feeder to our line of convection. The
interesting component to this strengthening LLJ is that a number
of CAMs are actually developing some showers/storms ahead of the
main QLCS. If this were to occur, this could muddy the
atmosphere and limit the amount of CAPE for the primary QLCS
along the cold front.

The main thing we know is that wind shear is certainly
conducive for severe potential with having 60+ kts winds just
above the surface. However, availability of surface based
instability appears limited and really could be the biggest
inhibitor for widespread severe potential in our CWA. SPC
mesoanalysis does try to pull in some SBCAPE into the Tristate
region shortly after midnight, which could provide that energy
needed for better severe potential there. Overall, the
environment is certainly conducive to allowing for a spin-up
tornado within the QLCS based on hodographs in several hi-res
models. Still expecting the primary severe threat to be damaging
straight-line winds for our counties.

The primary window for severe is between 11PM-4AM. Afterwards,
winds will still be breezy at the surface with sustained 15-25
mph. There will be a minimum in wind gusts late tonight/early
tomorrow morning before wind gusts ramp up in the mid to late
morning hours Saturday.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Strong surface cold front will move through the Great Lakes
Saturday morning, then into Quebec Saturday afternoon. Model
consensus is for a dry slot to lift through much of the region
behind the front and ahead of a secondary cold front arriving
from late morning into the early afternoon. With mostly sunny
skies to start the day, mixing will become efficient starting
around 9-10am, with strong off-surface winds mixing down and
producing another gusty Saturday into the afternoon. Have
upgraded the wind advisory in the lower Scioto Valley south into
northeast Kentucky due to the extended period of sunshine and
better mixing in that area.

The secondary cold front will likely bring a stratocumulus deck
starting in the late morning in the northwest and moving through
the rest of the CWA by late afternoon. While strong, gusty
gradient winds will continue, it will likely be less windy once
the clouds arrive and vertical mixing becomes weaker.

Temperatures will slowly fall behind the secondary boundary,
dipping into the 40s by the end of the short term period.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
High pressure will slowly be progressing east across the area Sunday
into Sunday night. Developing southerly flow during this timeframe
allows temperatures to moderate close to seasonal averages under
mostly clear skies.

On Monday, a low pressure system north of the area quickly moves
east through southeastern Canada. A cold front associated with the
low struggles to move south into northern Ohio, but may still act as
a focal point for rain Monday afternoon into Monday night. Southerly
flow continues to moderate temperatures over the Ohio Valley.

For the midweek, a stronger low is forecast to form in the Plains
and shift northeast bringing moisture and WAA across the Ohio
Valley. Above average temperatures, anomalous moisture, and
persistent chances for rain/storms exist from Tuesday through at
least Wednesday afternoon east of the low. Some gusty winds may
accompany the showers and storms by Wednesday as the low deepens and
encroaches from the west.

A cold front attached to the low may finally rush through the region
around the Wednesday night/Thursday morning timeframe ending rain
chances and dropping temperatures. Gusty winds appear fairly likely
behind the front considering how strong the low is forecast to be.
Below average temperatures are possible by the end of the next week
behind the cold front.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Scattered showers and storms currently moving through the
region, but remain elevated and sub-severe. Cannot rule out a
stray thunderstorm over the next few hours, but the main line of
stronger storms will arrive closer to 04z for our western
terminals. Some MVFR CIGs may linger until after the cold front
pushes through tonight, but some VFR holes will develop through
this period.

Southwesterly wind gusts ramp up just ahead of the cold front
with the main line of showers/storms. Some gusts may be locally
higher in the stronger storms. A brief period of IFR vsbys
certainly possible with the heavier showers.

Once the line of storms move through, there will actually be a
period into the early morning hours with a lack of wind gusts.
Sustained southwesterly winds will still be between 15-20 kts
during this period however. Shortly after sunrise is when the
gusty winds return, peaking through the early afternoon hours
when mixing becomes the most enhanced. Gusts of 35-45 kts
expected across all terminals Saturday morning through early
afternoon, weakening as we progress into the late afternoon/
evening hours.

A brief period of showers cannot be ruled out in the late
morning to early afternoon hours on Saturday with a secondary
cold front. Conditions will become dry by Saturday evening and
winds will gradually weaken and shift more towards the west-
northwest. Some MVFR CIGs build in during the late evening hours
as well on Saturday.

.OUTLOOK...MVFR ceilings will linger into Saturday night. MVFR
conditions become possible again Monday night into Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory from 8 AM to 6 PM EDT Saturday for OHZ026-034-
     035-042>046-051>056-060>065-070>072-077>080.
     High Wind Warning from 8 AM to 6 PM EDT Saturday for OHZ073-
     074-081-082-088.
KY...Wind Advisory from 8 AM to 6 PM EDT Saturday for KYZ089>099.
     High Wind Warning from 8 AM to 6 PM EDT Saturday for KYZ100.
IN...Wind Advisory from 8 AM to 6 PM EDT Saturday for INZ050-058-
     059-066-073>075-080.

&&

SYNOPSIS...
NEAR TERM...Clark
SHORT TERM...
LONG TERM...Campbell
AVIATION...Clark
Hazardous weather outlook, Mar 31, 10:25 PM EST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1125 PM EDT Fri Mar 31 2023

INZ050-058-059-066-073>075-080-KYZ089>099-OHZ026-034-035-042>046-
051>056-060>065-070>072-077>080-020330-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Hamilton-Clermont-Brown-Highland-
1125 PM EDT Fri Mar 31 2023

...WIND ADVISORY IN EFFECT FROM 8 AM TO 6 PM EDT SATURDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

Showers and thunderstorms are expected tonight. A few strong to
severe storms are possible, with a primary threat of damaging winds.
Isolated tornadoes are possible. Best chance for strong to severe
storms will be between Midnight and 4 AM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

KYZ100-OHZ073-074-081-082-088-020330-
Lewis-Ross-Hocking-Adams-Pike-Scioto-
1125 PM EDT Fri Mar 31 2023

...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 6 PM EDT SATURDAY...

This Hazardous Weather Outlook is for Northeast Kentucky, Central
Ohio and South Central Ohio.

.DAY ONE...Tonight.

Showers and thunderstorms are expected tonight. A few strong to
severe storms are possible, with a primary threat of damaging winds.
Isolated tornadoes are possible. Best chance for strong to severe
storms will be between 2 AM and 5 AM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Mar 31, 11:03 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1203 AM EDT Sat Apr 1 2023

INZ073-074-010430-
Ripley IN-Dearborn IN-
1203 AM EDT Sat Apr 1 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF RIPLEY AND WESTERN
DEARBORN COUNTIES THROUGH 1230 AM EDT...

At 1202 AM EDT, a strong thunderstorm was located near Versailles,
moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Versailles, Milan, Osgood, Dillsboro, Moores Hill, Sunman, Holton,
Mount Sinai, Rexville, Cold Springs, Benham, New Marion, Farmers
Retreat, Friendship, Versailles Lake, Otter Village and Olean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Tornado Watch remains in effect until 500 AM EDT for southeastern
Indiana.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3912 8544 3928 8513 3921 8504 3901 8496
      3891 8535 3891 8544
TIME...MOT...LOC 0402Z 241DEG 37KT 3906 8535

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hatzos

The radar

The Indianapolis radar (KIND), 111 km away, was scanning. The volume nearest the first event began at 04:08 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ripley

When
March 31, 11:06 PM EST to 11:08 PM EST
Where
Ripley County, 1.48 mi NNE of Delaware
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.150, -85.210

A tree was downed at the intersection of State Routes 129 and 350.

Thunderstorm Wind, Ripley

When
March 31, 11:13 PM EST to 11:14 PM EST
Where
Ripley County, 10.22 mi W of Cold Spgs
Measured
54 kt (62 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.060, -85.260

A 54 knot wind gust was measured at the EMA office.

Thunderstorm Wind, Ripley

When
March 31, 11:16 PM EST to 11:18 PM EST
Where
Ripley County, 0.87 mi NE of Milan
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.130, -85.120

Several large trees were downed.

Thunderstorm Wind, Ripley

When
March 31, 11:22 PM EST to 11:24 PM EST
Where
Ripley County, 1.28 mi ESE of Versailles
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.060, -85.230

Several large trees were downed.

Thunderstorm Wind, Wayne

When
March 31, 11:37 PM EST to 11:39 PM EST
Where
Wayne County, 1.27 mi WNW of Richmond Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.760, -84.870

Four large trees were downed. A barn was also destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081360, 1081364, 1081361, 1081362, 1081363.